Mississippi, 2018

Flash Flood and Damaging Winds in Mississippi, July 6 to 7, 2018

July 6 to 7, 2018 · NWS JAN · 11 events in 8 counties and zones

Scattered showers and storms developed during peak afternoon heating. These storms brought gusty winds and heavy rain to the region as they tracked south across the ArkLaMiss region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered showers and storms developed during peak afternoon heating. These storms brought gusty winds and heavy rain to the region as they tracked south across the ArkLaMiss region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 6, 11:46 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 6, 11:46 AM CST, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1246 PM CDT Fri Jul 6 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail through the majority of the TAF
period. Scattered SHRA/TSRA will cause brief categorical
reductions, mainly due to visibility, this afternoon through this
evening. A brief period of MVFR ceilings or visiblities are
possible around daybreak Saturday morning at GLH and GWO. /DL/

&&

.DISCUSSION...
It is a quiet morning thus far across the area as we remain on the
eastern periphery of a mid/upper ridge and in a subtle minimum of
deep layer moisture. A cold front now extends from west to east
across the Midwest and is pushing gradually southward toward the
area. Scattered storms are ongoing ahead of this front from the MO
Bootheel eastward into TN. Previous thinking still holds that
better chances for convection will be later today into the evening
hours as the front makes further southward progress and a weak
shortwave approaches from the N/NE. No substantial changes will be
made to the forecast at this time. /DL/

Prior discussion below:

Today and Tonight: Mid level flow becoming more northeasterly
this morning as trough moving through the northeast and eastern
portions of the nation has eroded the prominent ridge axis. This
will not result in much of a change in the weather today, but will
by late afternoon into tonight.

For today just expecting a scattering of convection with the best
coverage occurring in a northeast to southwest stripe across central
sections where the models are showing a persistent area of low level
convergence through the afternoon. Limited convection for a good
portion of the day will allow maximum temperatures to climb into the
90s once again today with mid 90s being a good possibility over
northern portions. The ArkLaMiss Delta region looks to hold onto mid
70s dewpoints which when combined with the expected heat will
send heat indices up near 105. Will include a limited heat stress
for this region in the hazardous weather outlook.

By late afternoon, convection will begin increasing from the north
ahead of a cold front dropping south out of the mid MS valley.
Though loss of heating during the evening should diminish convective
coverage somewhat, frontal convergence/lift should maintain
convective potential well into the night. /26/

This weekend through mid-late week next week (Thursday): Expect
temperatures near to slightly below normals & widespread rain &
storm chances through the weekend. As mid-level ridging building
eastward into the mid-upper Mississippi Valley & Great Lakes, our
area will remain mostly under the southern fringe of this. As the
synoptic trough digs through the mid-Atlantic & New England, a
weak front will dip down into our area by the weekend into
Saturday. This slow moving pattern will remain as mid-level &
surface ridging will slowly build east-southeast to our northeast.
Due to that, expect this weak front to stall & hang up in the
region. A few subtle westward moving shortwaves will track through
the area, helping provide impetus for convection. With increasing
low level convergence & high moisture ~2+ inches & light flow &
weak Corfidi vectors, expect some heavy downpours possible. Flash
flooding can't be ruled out but due to the scattered nature in
convection & plenty of green vegetation, not enough confidence to
put in the HWO/graphics. Severe potential looks low due to weak
lapse rates & shear but can't rule out an isolated stronger storm
or so. Due to increase rain & precip, temperatures will be held in
check slightly below normals, which should provide some brief
relief in the heat.

As we move into next week, ridging will again build north of the
area but potentially a little more increasing heights into our area,
especially by mid-late portions of the week. This will help to
provide more subsidence & convection to become more diurnal through
early-mid portions of next week. In addition, expect increasing
thermal profiles & decreasing clouds, so temperatures could rebound
near to slightly above normal & heat indices & heat stress will
potentially become a concern again as well. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  72  89  72 /  36  44  69  57
Meridian      91  72  89  71 /  25  48  73  58
Vicksburg     94  73  88  72 /  25  37  63  48
Hattiesburg   91  71  89  71 /  33  35  79  47
Natchez       92  73  87  71 /  29  33  76  53
Greenville    94  73  88  72 /  24  38  46  39
Greenwood     94  72  88  72 /  30  45  52  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/26/DC
Hazardous weather outlook, Jul 6, 2:21 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
321 PM CDT Fri Jul 6 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>029-034>036-041-072030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Washington-
Humphreys-Holmes-Sharkey-
321 PM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and north and northwestern portions
of central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through 9 PM

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible through this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023>026-MSZ030>033-037>040-042>066-072>074-072030-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clay-
Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Issaquena-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
321 PM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of northeast
Louisiana and central and south Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 6, 1:46 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
246 PM CDT FRI JUL 6 2018

MSZ019-025-062015-
Leflore MS-Sunflower MS-
246 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUNFLOWER AND
SOUTHERN LEFLORE COUNTIES UNTIL 315 PM CDT...

At 245 PM CDT, Meteorologists were tracking a strong thunderstorm
over Quito, or near Itta Bena, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Quito around 250 PM CDT.
  Itta Bena around 255 PM CDT.
  Moorhead around 315 PM CDT.

Other locations impacted by this storm include Morgan City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3342 9016 3342 9017 3336 9017 3334 9022
      3337 9032 3335 9028 3333 9028 3332 9029
      3332 9032 3330 9035 3330 9045 3333 9045
      3333 9056 3354 9061 3356 9012
TIME...MOT...LOC 1945Z 079DEG 21KT 3346 9027

CME
Special weather statement, Jul 6, 1:57 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
257 PM CDT FRI JUL 6 2018

MSZ048-049-062030-
Hinds MS-Rankin MS-
257 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL 330 PM CDT...

At 257 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pearl, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Richland around 310 PM CDT.
  Byram around 325 PM CDT.
  Jackson, Clinton and Raymond around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3236 9006 3218 9004 3211 9039 3238 9043
TIME...MOT...LOC 1957Z 083DEG 21KT 3229 9010

CME
Special weather statement, Jul 6, 2:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
326 PM CDT FRI JUL 6 2018

LAZ026-062100-
Concordia LA-
326 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONCORDIA PARISH
UNTIL 400 PM CDT...

At 326 PM CDT, Meteorologists were tracking a strong thunderstorm
near Spokane, or near Vidalia, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Clayton around 340 PM CDT.
  Ferriday and West Ferriday around 345 PM CDT.
  Frogmore around 400 PM CDT.

Other locations impacted by this storm include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3173 9167 3173 9165 3174 9162 3173 9156
      3172 9155 3173 9154 3172 9141 3161 9141
      3162 9146 3165 9150 3162 9152 3159 9149
      3160 9141 3157 9141 3156 9142 3153 9171
TIME...MOT...LOC 2026Z 083DEG 18KT 3165 9146

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 139 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sunflower

When
July 6, 2:30 PM CST
Where
Sunflower County, 0.58 mi E of Moorhead
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Local Official
Coordinates
33.450, -90.510

Three trees were blown down in Moorhead.

Thunderstorm Wind, Clay

When
July 6, 3:25 PM CST to 3:48 PM CST
Where
Clay County, 8.47 mi NNE of Abbott to 3.98 mi W of Pheba
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.800, -88.750

A swath of damaging winds occurred across portions of east central Clay County. Trees were blown down on Brand-Una Road, as well as near Highway 389 and Highway 46. Additional trees were blown down near Pheba.

Thunderstorm Wind, Webster

When
July 6, 3:50 PM CST to 4:00 PM CST
Where
Webster County, 4.16 mi SE of Cumberland to 1.2 mi NNE of Mathiston
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.577, -89.030

A swath of wind caused trees to blown down near Page Road between Spring Valley and Cemetery roads. Trees were also blown down on Harpole Road.

Thunderstorm Wind, Webster

When
July 6, 4:05 PM CST
Where
Webster County, 1.86 mi ENE of Walthall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.608, -89.249

Trees were blown down on Old Walthall Road.

Thunderstorm Wind, Choctaw

When
July 6, 4:15 PM CST
Where
Choctaw County, 0.58 mi E of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.370, -89.220

A tree was blown down.

Thunderstorm Wind, Grenada

When
July 6, 4:20 PM CST
Where
Grenada County, 1.37 mi SSE of Grenada
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.762, -89.811

A tree was blown down on Robinson Road.

Thunderstorm Wind, Bolivar

When
July 6, 4:33 PM CST
Where
Bolivar County, 2.39 mi ESE of Perthshire
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.960, -90.880

A tree was blown down.

Thunderstorm Wind, Attala

When
July 6, 5:00 PM CST
Where
Attala County, 8.43 mi SE of Ethel
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.040, -89.360

Two trees were blown down along Highway 14. A tree was also blown down onto utility equipment.

Thunderstorm Wind, Attala

When
July 6, 5:10 PM CST
Where
Attala County, 0.9 mi NW of Kosciusko
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.060, -89.590

A couple of trees were blown down around Kosciusko.

Flash Flood, Forrest

When
July 6, 8:45 PM CST to July 7, 12:45 AM CST
Where
Forrest County, 1.5 mi SSW of Petal to 0.85 mi WSW of Petal
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.330, -89.280

Numerous streets were flooded around Hattiesburg. Highway 49 at 4th Street was closed due to flooding and a motorist was stranded. An apartment complex was flooded. Rainfall totals were around 4.4 inches from around 8:30pm until 10pm per COOP observer.

Lightning, Forrest

When
July 6, 9:00 PM CST
Where
Forrest County, 1.82 mi SW of Petal
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.330, -89.290

A house fire was caused by a lightning strike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755154, 755155, 755156, 755157, 755158, 755159, 755160, 755161, 755162, 755163, 755164.